Risks and How to Reduce Them
Clinicians should always involve patients in decisions about whether to initiate or continue opioid therapy, including discussing any side effects, concerns, and the beneﬁts and risks of changing opioid dosage. Be sure you work with your doctor to create a pain management plan if you are prescribed opioids for your pain. This page provides information on how to reduce the risks that can be associated with opioids.
Take and Store Opioids Properly
- Never take prescription opioids in greater amounts or more often than prescribed.
- Always let your doctor know about any side effects or concerns you may have about using opioids.
- Avoid taking opioids with alcohol and other substances or medications. It is very dangerous to combine opioids with other drugs, especially those that cause drowsiness, such as:
- Benzodiazepines (such as Xanax® and Valium®)
- Muscle relaxants (such as Soma® or Flexeril®)
- Sleep aids (such as Ambien® or Lunesta®)
- Other prescription opioids
- Do not share or sell your prescription opioids.
- Store prescription opioids in a secure place, out of reach of others (including children, family, friends, and visitors).
- Dispose of unused prescription opioids at the end of your treatment. Find your community drug take-back program or your pharmacy mail-back program, or flush them down the toilet following guidance from the Drug Disposal: FDA’s Flush List for Certain Medicines | FDA
Millions of people in the United States are living with opioid use disorder (OUD); in 2020, an estimated 2.7 million people ages 12 or older reported having an OUD, a problematic pattern of opioid use that causes significant impairment or distress.
OUD is a treatable, chronic disease that can affect anyone – regardless of race, gender, income level, or social class. A diagnosis of OUD is based on specific criteria such as unsuccessful efforts to cut down or control opioid use or opioid use resulting in a failure to fulfill obligations at work, school, or home, among other criteria.
Overdoses are a leading injury-related cause of death in the United States and appear to have accelerated during the COVID-19 pandemic. Overdose deaths are preventable and preventing an opioid overdose death starts with being able to recognize the signs of an overdose. During an overdose, breathing can be dangerously slowed or stopped, causing brain damage or death.
Naloxone Factsheets and Conversation Starters for Family and Caregivers:
Naloxone: Family and Caregivers, What you need to know [PDF]
How and When to Use Naloxone for an Opioid Overdose [PDF]
Recognizing the signs of opioid overdose and acting fast can save a life. Here are some things to look for:
- Small, constricted “pinpoint pupils”
- Falling asleep or losing consciousness
- Slow, weak, or no breathing
- Choking or gurgling sounds
- Limp body
- Cold and/or clammy skin
- Discolored skin (especially in lips and nails)
It may be hard to tell if a person is high or experiencing an overdose. If you aren’t sure, it’s best to treat it like an overdose— you could save a life.
- Call 911 immediately.
- Administer naloxone, if available.
- Try to keep the person awake and breathing.
- Lay the person on their side to prevent choking.
- Stay with the person until emergency workers arrive.
Factors that increase risk for an opioid overdose
Anyone who uses opioids can experience an overdose, but certain factors may increase risk including but not limited to:
- Having a history of overdose or a substance use disorder (SUD)
- Having sleep apnea or other sleep-disordered breathing
- Taking higher dosages of opioids (e.g., ≥50 MME/day)
- Returning to a high dose after losing tolerance (e.g., patients undergoing tapering or recently released from prison)
- Taking benzodiazepines with opioids
- Having kidney or liver failure
- Being 65 years and older
Death from an opioid overdose happens when too much of the drug overwhelms the brain and interrupts the body’s natural drive to breathe. Teach your family members and friends how to respond to an overdose. Learn how and when to use naloxone, a life-saving medication that can reverse an opioid overdose.
If you or someone close to you needs help for a substance use disorder, talk to your doctor or call SAMHSA’s National Helpline at 1-800-662-HELP or go to SAMHSA’s Behavioral Health Treatment Services Locator.